Call 800-895-1695 to speak with a narcotics addiction treatment counselor.

Narcotics Overdose

Narcotics overdose can lead to serious problems and even become fatal. If overdose occurs, you need to seek medical attention immediately.

Narcotics overdose is a potential danger for anyone who is taking these drugs for recreational or legitimate purposes. When too much of a narcotic such as a prescription painkiller or similar drug is taken there is an extreme risk of overdose and subsequent complications occurring which could lead to death.

The worst narcotics overdoses come as a result of injecting the drugs but there are inherent dangers anytime a narcotic is used regardless of the manner in which the drug is used.  For instance, taking too many prescription painkillers can have a deadly overdose effect and smoking too much heroin or snorting too much cocaine can have equally deadly effects.

Causes of Narcotics Overdose

Overdose on nactotics

Narcotics overdose can become fatal

Overdose is caused as a result of taking too much of a narcotic and having a reaction to the drug that causes the body to shut down.  Sometimes, especially when dangerous street drugs are being used, the causes of narcotics overdose occur as a result of not realizing the potency of the drug. The user takes an amount equal to that which they are accustomed to taking and yet they wind up overdosing because the potency of the drug is stronger than what they had intended.

A common occurrence that results in overdose is to forget how much of a drug was taken. Some users will take a drug thinking that they didn’t take very much despite the fact that they already exceeded a limit that may have pushed them over the threshold into unsafe use.  The causes of narcotics overdose depend on various factors but always focus on taking too much of a drug and having a poor reaction to the effects.

Risks of Narcotics Overdose

There are many risks associated with an overdose on narcotics.  People who take too many narcotics are at risk of death in the worst case scenario.  Depending on the type of narcotic being used, the risks may be greater for some than for others.  For instance, some narcotics have a wider potential for abuse than others and can cause more damage than others.  Heroin is highly dangerous and the risks of overdose are extreme simply because there is no regulation on the use of this drug or the manufacturing of the drug so you never know what you are going to get.

If you or a loved one is abusing narcotics, you may be at risk of overdose if any of the following instances apply to you:
  • You use narcotics for reasons that you shouldn’t such as to get high
  • You use narcotics to cover up emotions
  • You use narcotics for reasons other than what they are prescribed
  • You take more drugs than you are supposed to or than were prescribed to you
  • You take narcotics with other drugs
  • You mix drugs
  • You have a mental illness and use narcotics to self-medicate
  • You take narcotics while under the influence of alcohol
  • You have a condition that makes you prone to overdose such as dual-diagnosis
  • You use narcotics regularly
  • You use street drugs such as heroin which have no regulation on manufacturing
  • You inject narcotics

Symptoms of Narcotics Overdose

If you believe that you or someone you love has overdosed on narcotics, it’s time to seek immediate medical attention.  Narcotics overdose is a dangerous and potentially fatal condition.  Left untreated, the user could die!

The symptoms of overdose include:
  • Slowed breathing
  • Difficulty breathing
  • Coma
  • Confusion that doesn’t seem to improve with time
  • Drowsiness or an inability to stay awake
  • Inability to wake up
  • Vomiting
  • Sleeping uncontrollably or asking to be left alone to go to sleep
  • Moving slowly or possibly not moving at all
  • Labored breathing
  • Gasping for air
  • Vomiting while asleep

These are just some of the possible signs of overdose. Depending on the type of drug that was used or other factors there could be additional signs of overdose. The most important thing that you can do if you suspect that a drug overdose is occurring is to call 911.

Many states now have programs in effect that prevent those who call for help from being under any danger of criminal prosecution for calling to get help.  Even if your state does not have some type of safety initiative in effect, you should not allow your fear to keep you from calling for help if an overdose is suspected—you could save a life!

  • This field is for validation purposes and should be left unchanged.
Share this article:
Top of article